Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 252, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 30, 2016, 7:07 PM MDT for Weston County, Wyoming. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2016, 7:07 PM MDT (01:07 UTC)
- Expired
- Jul 30, 2016, 7:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Weston County, WY
The radar
The Rapid City radar (KUDX), 116 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 7:33 PM MDT | TSTM WND GST 60 | 10 Nnw Downtown Newcast, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 2691 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
440
WUUS53 KUNR 310107
SVRUNR
WYC045-310145-
/O.NEW.KUNR.SV.W.0252.160731T0107Z-160731T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
707 PM MDT SAT JUL 30 2016
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WESTON COUNTY IN NORTHEASTERN WYOMING...
* UNTIL 745 PM MDT
* AT 706 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
OSAGE...OR 18 MILES NORTHWEST OF NEWCASTLE...MOVING SOUTHEAST AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FOUR CORNERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4407 10452 4418 10444 4408 10405 4402 10405
4390 10411
TIME...MOT...LOC 0106Z 295DEG 24KT 4408 10439
HAIL...1.00IN
WIND...60MPH
$$
TRIMARCHI1 follow-up statement
153
WWUS53 KUNR 310126
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT SAT JUL 30 2016
WYC045-310145-
/O.CON.KUNR.SV.W.0252.000000T0000Z-160731T0145Z/
WESTON WY-
726 PM MDT SAT JUL 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN WESTON COUNTY...
AT 726 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOUR
CORNERS... OR 11 MILES NORTH OF NEWCASTLE...MOVING SOUTHEAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FOUR CORNERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4405 10447 4414 10431 4408 10405 4402 10405
4390 10411
TIME...MOT...LOC 0126Z 295DEG 24KT 4402 10422
HAIL...1.00IN
WIND...60MPH
$$
TRIMARCHIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:39 PM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 30, 5:39 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 539 PM MDT SAT JUL 30 2016 .SHORT TERM...(This Evening Through Sunday Night) Issued at 153 PM MDT Sat Jul 30 2016 20z surface analysis had boundary from central MT into northeast CO. Ahead of boundary, 1-2KJ/kg MLCAPE is developing. MLCIN eroding, especially over the higher terrain. CU field perking up a bit from southeast MT into the Black Hills, which is ahead of a very subtle shortwave over southeast MT, indicated by weak ACCAS field. With upper ridge building over the CWA per water vapour matinee, convective potential somewhat lower than yesterday but severe threat is similar with storms that develop given 15-20m/s 0-6km bulk shear. CAMs suggest strong to severe storms to occur in and near the Black Hills into south central SD where richest boundary layer moisture exists. Activity will shift southeast overnight. Temperatures will be near guidance. Sunday, upper ridge over the northern plains with upper low moving across south central Canada as tail end shortwave moves across MT/ND. Aforementioned boundary shifts east with modest MLCAPE developing ahead of it over western SD. MLCIN will be higher than today with enough shear for severe storms if storms develop in the afternoon and evening. Additional storms will occur Sunday night as elevated convection on the SD plains pops up late given 25-35kt low level jet. Temperatures will be near guidance ahead of boundary and above guidance in the drier air behind it. .LONG TERM...(Monday Through Saturday) Issued at 153 PM MDT Sat Jul 30 2016 Zonal flow aloft early in the week will give way to southwesterly flow Tuesday and Wednesday as upper level low moves across the Pacific NW and eventually into the southern Canadian Prairie Provinces. Weak disturbances in the flow will bring mostly diurnally driven shower and thunderstorm activity Monday and Tuesday, with the best chances across the Black Hills each afternoon. Above average temperatures can be expected across much of the area Monday and Tuesday, before a cold front passage late Tuesday night and Wednesday brings more seasonable temperatures for the rest of the week. Drier west-northwest flow late in the week should bring mostly dry conditions, with just a slight chance of thunderstorms at this point in some areas for Thursday and Friday. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 533 PM MDT Sat Jul 30 2016 VFR conditions will prevail tonight and on Sunday. Scattered thunderstorms will be located from northeastern Wyoming, across the Black Hills and into south central South Dakota during the early evening. Small hail and strong gusty winds are expected with the thunderstorms. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Helgeson LONG TERM...26 AVIATION...10
Hazardous weather outlook, Jul 30, 2:12 PM MDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 212 PM MDT SAT JUL 30 2016 SDZ001-002-012>014-032-046-047-049-WYZ054>058-071-311300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON- MELLETTE-TODD-TRIPP-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 212 PM MDT SAT JUL 30 2016 /312 PM CDT SAT JUL 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THROUGH TONIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024>031-041>044-072>074-311300- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS- 212 PM MDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND EARLY EVENING AROUND AND NEAR THE BLACK HILLS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jul 30, 5:24 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SAT JUL 30 2016
SDZ043-046-310015-
MELLETTE SD-JACKSON SD-
524 PM MDT SAT JUL 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MELLETTE AND SOUTHEASTERN
JACKSON COUNTIES UNTIL 615 PM MDT/715 PM CDT/...
AT 524 PM MDT/624 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF KADOKA
TO NEAR CEDAR BUTTE. MOVEMENT WAS EAST AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WHITE RIVER...WANBLEE...NORRIS AND CEDAR BUTTE.
LAT...LON 4355 10171 4383 10163 4375 10080 4372 10079
4374 10075 4371 10072 4371 10068 4373 10067
4372 10063 4339 10073 4339 10080
TIME...MOT...LOC 2324Z 287DEG 16KT 4378 10163 4364 10105
TRIMARCHILocal storm report, Jul 30, 5:30 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 N DOWNTOWN GILLETTE 44.31N 105.50W
07/30/2016 M0.75 INCH CAMPBELL WY EMERGENCY MNGR
&&
KCLARKLocal storm report, Jul 30, 5:47 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST WANBLEE 43.57N 101.66W
07/30/2016 E60 MPH JACKSON SD FIRE DEPT/RESCUE
MARBLE SIZE HAIL IN THIS STORM
&&
KCLARKLocal storm report, Jul 30, 5:54 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 2 SE KYLE 43.40N 102.16W
07/30/2016 M60 MPH OGLALA LAKOTA SD TRAINED SPOTTER
&&
KCLARKLocal storm report, Jul 30, 6:12 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 PM MDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST SHARPS CORNER 43.39N 102.40W
07/30/2016 E60 MPH OGLALA LAKOTA SD TRAINED SPOTTER
&&
KCLARKSpecial weather statement, Jul 30, 6:13 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT SAT JUL 30 2016
SDZ012-024-025-WYZ056-057-071-310045-
NORTHERN FOOT HILLS SD-BUTTE SD-NORTHERN BLACK HILLS SD-
WYOMING BLACK HILLS WY-WESTERN CROOK WY-NORTHEASTERN CROOK WY-
613 PM MDT SAT JUL 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...NORTHWESTERN
LAWRENCE...EASTERN CROOK AND NORTH CENTRAL WESTON COUNTIES UNTIL 645
PM MDT...
AT 613 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR COLONY TO 7 MILES SOUTHEAST OF PINE HAVEN.
MOVEMENT WAS EAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN SPEARFISH...BELLE FOURCHE...SUNDANCE...PINE HAVEN...
COLONY...BEULAH...ALVA...ALADDIN...MOSKEE...CEMENT RIDGE LOOKOUT...
COOK LAKE...WARREN PEAK...BEAR LODGE CAMPGROUND...
BELLE FOURCHE RESERVOIR...
INYAN KARA MOUNTAIN AND EASTERN KEYHOLE RESERVOIR.
THIS INCLUDES...
INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 1 AND 9.
INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 161 AND 207.
LAT...LON 4496 10418 4475 10361 4411 10434 4417 10448
4418 10448 4418 10452 4429 10488
TIME...MOT...LOC 0013Z 290DEG 35KT 4481 10408 4430 10468
TRIMARCHIThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:13 PM MDT | Special Weather Statement | UNR | Crook | 32 min |
| Jul 30, 7:38 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 67 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.